What’s the Buzz

How Much Acetaminophen (Paracetamol) Can I Take Safely?

Cartoon pharmacist with pill bottle, pills, and pills in a sleeve

Acetaminophen (APAP), also called paracetamol in European countries or Tylenol in the U.S. is commonly used to reduce fever and pain. It is available in generic form and under brand names such as Tylenol. Acetaminophen is one of the main ingredients in many over-the-counter medications, especially cold and flu remedies. It is used to treat symptoms of colds and flu such as cough, sore throat, and minor aches and pains. Tylenol (acetaminophen) relieves muscle aches, headaches, pain, or cramps associated with menstrual periods, etc.

People around the world take billions of doses of acetaminophen every year. It is a safe drug when used properly at the recommended dose. But high doses or an accidental acetaminophen overdose can lead to serious health complications like liver failure and even death. Indeed, thousands of people end up in the emergency room each year due to an acetaminophen overdose.

Over 600 oral medications contain acetaminophen as one of their active ingredients; therefore, it is easy to inadvertently take too much acetaminophen if you take an OTC cold and cough medicine without knowing there is acetaminophen in it.

Please continue reading to find out the recommended doses of acetaminophen, the dangers of taking too much acetaminophen, and some tips on the safe use of this commonly-used drug. 

What is the maximum amount of acetaminophen a person can take? 

The maximum amount of acetaminophen for healthy adults is 1 gram (1,000 mg) per dose and 4 grams (4,000 mg) per 24 hours. To encourage the safe use of Tylenol, in 2011, the maker of Tylenol reduced the maximum daily dose of Tylenol (acetaminophen) from 4,000 mg to 3,000 mg. In 2012, the U.S. FDA made the same suggestion of having 3,000 mg as the maximum daily dose of Tylenol; however, it was not a mandate. 

The maximum daily dose of 4,000 mg of Tylenol is recommended for healthy adults who weigh 150 pounds. However, in some people, even the usually safe daily dose of 4,000 mg can cause liver damage, especially if it is taken often. Other factors to consider are weight and other comorbidities, including liver disease and injury.  

Therefore, it is best not to take more than 3 grams (3,000 mg) of acetaminophen in 24 hours whenever possible to be safe.

Remember that the maximum daily dose of acetaminophen (4 grams or 4,000 mg) is the acetaminophen you get from all sources. For example, if you take Tylenol and cold medicine, you may be getting more paracetamol (acetaminophen) than you realize.

It is worth noting that the recommended dosage of acetaminophen is lower for certain people. For example, the dose in children depends on the child’s body weight. People who drink more than three alcoholic beverages daily or have pre-existing liver problems should talk to a healthcare provider before taking acetaminophen. Lowering the maximum daily dose to 2,000 mg of acetaminophen per day is recommended for this patient population. Consult your healthcare provider if this applies to you or your loved ones. 

Can I take 2000 mg of acetaminophen at once?

No, you should not take 2,000 mg of acetaminophen at once. The maximum acetaminophen you can take per dose is 1 gram or 1,000 mg. 

Acetaminophen is usually taken as needed. However, when combined with ibuprofen (Advil), around-the-clock Tylenol is effective for postoperative pain control. If your doctor instructs you to take Tylenol around the clock, in case of a missed dose, you should skip the missed dose and take the next dose at the scheduled time--do not take a double dose to make up for the missed dose.

How many 500 mg of acetaminophen can I take?

As mentioned, the maximum dose of acetaminophen is 4 grams (4,000 mg) per day for healthy adults. 

If you want to avoid an acetaminophen overdose, here’s how many pills you can take and how often of the different doses. 

325 mg acetaminophen (Immediate-release)

  • Take 1-2 pills every 4 to 6 hours. 
  • To be safe, take 8 pills or fewer in 24 hours. 
  • Do not take more than 12 pills (3900 mg) in 24 hours.

500 mg acetaminophen (Immediate-release)

  • Take 1-2 pills every 4 to 6 hours. 
  • To be safe, take 6 pills or fewer in 24 hours.  
  • Do not take more than 8 pills (4000 mg) in 24 hours. 

650 mg acetaminophen extended-release tablets or capsules

  • Take 1-2 pills every 8 hours. 
  • To be safe, take 4 pills or fewer in 24 hours.  
  • Do not take more than 6 pills (3900 mg) in 24 hours.

What is an unsafe amount of acetaminophen?

Anything over 4 grams (4,000 mg) of acetaminophen is not safe. Remember that this is the total recommended daily dose of acetaminophen from all sources, including other medicines such as over-the-counter cough and cold remedies, allergy medications, and narcotic pain medications. Read the label of every medication carefully and check if it contains acetaminophen (sometimes abbreviated as APAP). Keep in mind that acetaminophen is called paracetamol in Europe and other Asian countries. Talk to your pharmacist if you’re unsure about the total acetaminophen content of all your medicines. 

Who should not take acetaminophen?

People who have previously had an allergic reaction to acetaminophen or paracetamol should not take this medicine. 

Also, people with severe liver disease should not take Tylenol.

What are the precautions while taking Tylenol?

Like any drug, Tylenol (acetaminophen) can cause a serious allergic reaction. Get emergency medical attention if you experience trouble breathing, hives, or swellings of your lips, throat, tongue, and face.

Very rarely, acetaminophen can cause serious and potentially fatal skin reactions such as Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis. Stop taking this medication and seek immediate medical help if you develop a skin rash or redness that starts to spread, along with peeling and blistering after taking paracetamol (acetaminophen). This reaction can happen even if you took Tylenol before without any reaction.

Stop taking Tylenol if you experience signs and symptoms of liver injury, including extreme tiredness, dark urine, loss of appetite, stomach pain, itching, and jaundice (yellowing of the skin or eyes). 

Those who drink more than three alcoholic beverages a day, have a history of alcoholism or have liver disease should carefully talk to their doctor and follow acetaminophen dosing instructions. Lowering the maximum daily dose to 2 grams (2,000 mg) of acetaminophen is recommended. 

Pregnant or breastfeeding women should talk to a healthcare professional before taking paracetamol (acetaminophen). 

Contact your doctor immediately if your pain or fever does not improve or if you experience any new symptoms. 

What happens if you take too much acetaminophen? 

If you take too much paracetamol (acetaminophen), either as one big dose or over many days, it can lead to liver disease, liver failure leading to the need for liver transplantation, and even death. This happens because the byproduct of acetaminophen breakdown can build up and become harmful to the liver.

Which is better: Tylenol or Motrin?

Tylenol (acetaminophen) and Motrin (ibuprofen) are different medications commonly used to relieve pain and reduce fever. Acetaminophen reduces fever and controls pain but does not help with inflammation. Ibuprofen and other nonsteroidal anti-inflammatory drugs (NSAIDs) can help reduce pain, fever, and inflammation. 

However, unlike acetaminophen, NSAIDs can irritate the stomach lining and are harder on the kidneys. Many people who cannot tolerate NSAIDs can take Tylenol (acetaminophen). 
In many cases, such as post-operative pain control or high-grade fever, Tylenol and Motrin can be used around the clock. Alternating these two medications can be effective in maximizing pain control and fever relief.

Both Tylenol and Motrin are safe when used correctly at the recommended doses. Talk to your healthcare provider if you are unsure which is better for your condition.

Precautions for Safe Acetaminophen Use

The following tips will help you avoid accidentally overdosing on acetaminophen.

  • Use the lowest dose for the shortest time possible. Taking acetaminophen carries some risks. Use this medicine as needed at the lowest dose and for the shortest possible time to treat your medical problem.
  • Check medication labels. Many over-the-counter flu, cough, and cold products include acetaminophen. Your maximum dose should not exceed 4 grams (4,000 mg) per day from all sources. 
  • Know the acetaminophen dosage in each pill. Acetaminophen products have 325 mg, 500 mg, or 650 mg of the medicine. Make sure you know how much acetaminophen is in your pills. 
  • Keep track of the number of pills. The maximum dose of acetaminophen is 1 gram (1,000 mg) per dose and 4 grams (4,000 mg) per day for a healthy adult who weighs at least 150 pounds. Keep track of the number of pills you have taken to ensure you are within the safe limit. 
  • Avoid alcohol. Drinking alcohol while taking acetaminophen increases the risk of liver damage.
  • Ask about drug interactions. Your doctor or pharmacist can tell you if your other drugs (over-the-counter or prescription medications) or herbal products have interactions with acetaminophen.
  • Check safe doses in children. The safe dose of acetaminophen in children is lower than in adults and depends on the child’s weight. Check with your child’s doctor before giving acetaminophen.
     

Wrapping Up

Acetaminophen is a safe and effective pain and fever reducer. The recommended dose of acetaminophen for healthy adults is a maximum of 4 grams (4,000 mg) per day. However, for some people, even this usually safe maximum daily dose can lead to serious liver damage, especially if taken for long periods. It is best to stick closer to three grams (3,000 milligrams) of acetaminophen within a-24 hour period.

Remember that how much acetaminophen you can safely tolerate depends on your age, body weight, and overall health status. Keep in mind that acetaminophen is present in many over-the-counter cold and flu remedies; it is also an active ingredient in many narcotic pain medicines such as Percocet (oxycodone and acetaminophen) and Norco (hydrocodone and acetaminophen). Therefore, you should consider all acetaminophen-containing products to stay within the recommended daily dose of acetaminophen.

If you are taking higher amounts of acetaminophen or taking it for a long time, talk to your doctor or pharmacist. Taking too much acetaminophen can damage the liver and may require emergency medical attention.

References:

  1. https://www.health.harvard.edu/pain/acetaminophen-safety-be-cautious-but-not-afraid
  2. https://blogs.bcm.edu/2014/01/17/experts-caution-use-of-too-much-acetaminophen-may-lead-to-liver-damage